Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 419, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 6, 2003, 2:59 PM EDT for Spalding County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 2:59 PM EDT (18:59 UTC)
- Expired
- Aug 6, 2003, 3:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Spalding County, GA
The radar
The Atlanta radar (KFFC), 33 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
681
WUUS52 KFFC 061859
SVRATL
GAC255-061930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT WED AUG 6 2003
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SPALDING COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 330 PM EDT
* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GRIFFIN...MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GRIFFIN...
EXPERIMENT AND ORCHARD HILL.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA.
THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.
EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3333 8425 3329 8416 3327 8412 3318 8413
3319 8434 3328 8434
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:40 AM EDT, 9 hours 19 minutes earlier.
Area forecast discussion, Aug 6, 5:40 AM EDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 540 AM EDT WED AUG 6 2003 UPPER TROUGH OVER EASTERN STATES DEEPENS THIS PERIOD AS A SHORT WAVE MOVES TO THE AREA THROUGH TONIGHT. SURFACE LOW PRESSURE CONTINUES ACROSS NORTH GEORGIA TODAY AND GETS PUSHED A LITTLE S THURSDAY. PLENTY OF MOISTURE OVER AREA THROUGH THE PERIOD AND EXCEPT FOR MAYBE THE NE COUNTIES...THIS ENOUGH REASON TO KEEP THE 60% POPS GOING FOR THIS AFTERNOON AND 40-50% THROUGH THURSDAY. OVERALL...ONLY LITTLE CHANGE TO THE FORECAST. .PRELIMINARY POINT TEMPS/POPS... KATL 84 70 85 70 / 60 50 40 30 KAHN 87 70 87 69 / 50 50 40 40 KGVL 85 69 84 69 / 50 50 50 50 KRMG 86 69 87 69 / 60 50 40 30 KCSG 87 73 89 72 / 60 50 50 30 KMCN 89 71 89 70 / 60 50 50 40 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. .AVIATION DISCUSSION...LITTLE CHANGE IN AIR MASS FROM PREVIOUS DAYS. HIGH LOW LEVEL MOISTURE REMAINS AND THERE SHOULD BE SOME SCATTERED TO BROKEN LAYERS BELOW 1 THSD THIS MORNING. VISIBILITY 3 TO 5 MILES IN FOG THIS MORNING...ONLY LOCALLY BELOW 3. EXPECT SCATTERED TO BROKEN CLOUDS 3 TO 4 THSD BY 10 AM WITH UNRESTRICTED VISIBILITY. ANOTHER SHORT WAVE ROTATING THROUGH UPPER TROUGH WILL AID THUNDERSTORM DEVELOPMENT AGAIN MAINLY THIS AFTERNOON. BDL
Hazardous weather outlook, Aug 6, 6:08 AM EDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 608 AM EDT WED AUG 6 2003 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-061606- 608 AM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT. .SYNOPSIS... AN UPPER TROUGH OF LOW PRESSURE WILL PERSIST OVER THE EASTERN STATES. ANOTHER SHORT WAVE WILL ROTATE THROUGH THE TROUGH ACROSS GEORGIA TODAY THROUGH TONIGHT. AT THE SURFACE...A MOIST UNSTABLE AIR MASS CONTINUES OVER NORTH AND CENTRAL GEORGIA. .PRIMARY HAZARD... THE PRIMARY THREAT WILL BE HEAVY RAIN WITH POSSIBLE FLOODING. FREQUENT LIGHTNING AND DAMAGING WINDS CAN ALSO BE EXPECTED. THE BEST CHANCE FOR ISOLATED SEVERE THUNDERSTORM DEVELOPMENT WILL BE FROM NOON THROUGH 800 PM. .DISCUSSION... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...ACROSS PARTS OF NORTH AND CENTRAL GEORGIA. HOWEVER...ONLY ISOLATED THUNDERSTORMS WILL POSSIBLY BECOME SEVERE. DEWPOINTS WILL REMAIN IN THE 70S. CAPES SHOULD RANGE FROM 1500 TO 2000 AND LIFTED INDEX VALUES WILL RANGE FROM MINUS 2 TO MINUS 4. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Local storm report, Aug 6, 1:47 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT WED AUG 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM DANIELSVILLE GA WIND DAMAGE
08/04/03 MADISON A FEW TREES DOWN.
REPORTED BY MADISON
COUNTY 911.
1030 PM COMMERCE GA WIND DAMAGE
08/04/03 JACKSON A FEW TREES DOWN.
REPORTED BY JACKSON
COUNTY 911.
1030 PM HOMER GA WIND DAMAGE
08/04/03 BANKS A FEW TREES DOWN.
REPORTED BY BANKS COUNTY
911.Special weather statement, Aug 6, 2:05 PM EDT, 54 minutes before
GAZ004>007-012-013-020-021-030>032-041>043-052-053-066-067-061930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 205 PM EDT WED AUG 6 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND VERY HEAVY RAIN IN TROUP...MERIWETHER...HEARD...COWETA...DOUGLAS...CARROLL... HARALSON...PAULDING...POLK...COBB...CHEROKEE...BARTOW...PICKENS... GORDON...GILMER...FANNIN...WHITFIELD AND MURRAY COUNTIES UNTIL 330 PM EDT... AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM DALTON...TO CARTERSVILLE...TO BUCHANAN...TO WEDOWEE ALABAMA...TO LAGRANGE. THIS LINE OF STORMS WAS MOVING EAST AT 10 TO 15 MPH...AND WILL LIKELY PRODUCE INTENSE CLOUD TO GROUND LIGHTNING...WINDS GUSTING TO NEAR 40 MPH...AND VERY HEAVY RAIN. RAINFALL OF 2 TO 3 INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS. DUE TO THE HEAVY RAIN...FLOODING OF LOW LYING AREAS AND SMALL STREAMS IS POSSIBLE. MOTORISTS ARE URGED NOT TO DRIVE INTO FLOODED AREAS.
Local storm report, Aug 6, 2:23 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
223 PM EDT WED AUG 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM CALHOUN GA FLOODING
08/04/03 GORDON ABOUT ONE FOOT OF WATER
ACROSS ROADS. REPORTED
BY POSTAL SERVICE.Local storm report, Aug 6, 2:25 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
225 PM EDT WED AUG 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM CALHOUN GA FLOODING
08/04/03 GORDON ABOUT ONE FOOT OF WATER
ACROSS ROADS. REPORTED
BY POSTAL SERVICE.Special weather statement, Aug 6, 2:35 PM EDT, 24 minutes before
GAZ056-068-069-079-061915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 235 PM EDT WED AUG 6 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND INTENSE LIGHTNING IN TALBOT...UPSON...PIKE AND SPALDING COUNTIES UNTIL 315 PM EDT... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NORTHWEST OF ZETELLA TO WEST OF TALBOTTON... MOVING EAST AT 15 MPH. RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT WIND GUSTS UP TO 40 MPH AND INTENSE LIGHTNING WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 6, 2:49 PM EDT, 10 minutes before
GAZ014-022-023-033-034-061930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 249 PM EDT WED AUG 6 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND INTENSE LIGHTNING IN GWINNETT...FORSYTH...HALL...DAWSON AND NORTH FULTON COUNTIES UNTIL 330 PM EDT... AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NORTHWEST OF CUMMING TO NORCROSS...MOVING EAST AT 30 MPH. RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT WIND GUSTS UP TO 40 MPH AND INTENSE LIGHTNING WITH THESE STORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:45 PM EDT | Flash Flood Warning | FFC | Gordon | 3 hr |
| Aug 6, 4:51 PM EDT | Severe Thunderstorm Warning | FFC | Warren | 39 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.